Hail, Comanche
- When
- March 23, 6:56 AM CST
- Where
- Comanche County, 5.34 mi NNE of Pumpkin Center
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.660, -98.170
Moisture and instability combined with a surface boundary in the area to produce a few severe storms that produced large hail on the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Moisture and instability combined with a surface boundary in the area to produce a few severe storms that produced large hail on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 3:55 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Norman OK 455 AM CDT Sat Mar 23 2019 .DISCUSSION... A mid-level low will move from the central Rockies to the Central Plains today. Around this low are forecast to be a couple of distinct lobes of vorticity pivoting east through Oklahoma today. The first is supporting the current area of convection that had developed across western sections of the area. These showers and storms will move east through the day and may still be affecting portions of the eastern sections mid-late afternoon. Then the second lobe rotates in this afternoon with a signal for another round of thunderstorms developing around on a dryline this afternoon. CAMs show a reasonable consistent signal of this redevelopment, especially around 21-22Z from Ponca City/Perry south-southwest to near or just northwest of the OKC metro eventually developing also toward south central Oklahoma and north central Texas. With the configuration of how the HRRR develops these storms this afternoon, will definitely be watching the trends in the atmosphere for some severe storm potential. It is not a slam dunk setup with marginal surface dewpoints currently and this first round of convection potentially cutting off or limiting moisture advection from the south. But the models do develop some decent instability and healthy deep layer shear (40-55 knots of 6 km shear) so there is at least some potential for severe storms with this afternoon development including some potential for supercells. As the primary low moves from the Central Plains into the Midwest, a cold front moves into the area. Meanwhile another shortwave approaches from the west keeping thunderstorm chances in the forecast Sunday and Sunday night near and ahead of the front in the southeast. Mid-level ridging develops in the West Monday and will keep precipitation chances low until mid-week when the ridge aloft moves east and another trough begins to develop in the West, but pinpointing timing of specific shortwaves moving toward the area mid-late week and their associated chances of precipitation will be difficult this far out. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 50 71 45 / 70 20 10 10 Hobart OK 72 45 71 44 / 20 10 0 10 Wichita Falls TX 75 52 76 48 / 50 10 10 10 Gage OK 70 39 70 39 / 10 0 0 10 Ponca City OK 65 48 68 44 / 80 30 10 0 Durant OK 65 56 77 49 / 80 40 30 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 506 AM CDT Sat Mar 23 2019 OKZ004>048-050>052-TXZ083>090-241015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 506 AM CDT Sat Mar 23 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered showers and thunderstorms will move east across the area this morning and early afternoon. Severe weather is unlikely with these storms. Scattered thunderstorms are expected to redevelop in the mid to late afternoon hours near and east of a line from Medford to Enid to Lawton to Wichita Falls. There is a marginal risk of severe thunderstorms from 4 PM to 10 PM as these storms move east. The main threat will be hail to the size of quarters and wind gusts of 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will linger in southeast Oklahoma Sunday with a marginal risk of severe weather roughly east of a line from Holdenville to Madill. Thunderstorms will again be possible in some areas beginning Wednesday or Wednesday Night and continuing through Friday, mainly across central and eastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
204 AM CDT SAT MAR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST OKARCHE 35.73N 97.97W
03/23/2019 M62 MPH KINGFISHER OK TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
213 AM CDT SAT MAR 23 2019
OKZ018>020-023>025-027>029-035>038-230745-
Tillman OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-McClain OK-
Comanche OK-Payne OK-Grady OK-Kiowa OK-Kingfisher OK-Caddo OK-
Jackson OK-
213 AM CDT SAT MAR 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR north central Tillman...western
Oklahoma...Logan...Canadian...northwestern Cleveland...northwestern
McClain...northwestern Comanche...southwestern Payne...northern
Grady...southeastern Kiowa...eastern Kingfisher...Caddo and
northeastern Jackson Counties Until 245 AM CDT....
AT 212 AM CDT, a line of showers with isolated storms were along a
line extending from 5 miles east of Marshall to 6 miles west of
Pocasset to 5 miles northeast of Headrick, moving east at 35 MPH.
HAZARDS INCLUDE...
Wind gusts 30 to 40 MPH with isolated gusts over 50 MPH...
Locations impacted include...
Western Oklahoma City, western Edmond, El Reno, Chickasha, Guthrie,
Newcastle, Blanchard, Anadarko, Yukon, Bethany, Mustang, Warr Acres,
The Village, Tuttle, Piedmont, Nichols Hills, Cache, Carnegie, Union
City and Minco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3526 9831 3617 9768 3616 9718 3514 9768
3451 9885 3472 9933
TIME...MOT...LOC 0712Z 286DEG 30KT 3613 9754 3522 9806 3467 9905
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
245 AM CDT SAT MAR 23 2019
OKZ019-020-023>029-035-038-230815-
Payne OK-Grady OK-Kiowa OK-Oklahoma OK-Logan OK-Canadian OK-Caddo OK-
Cleveland OK-McClain OK-Comanche OK-Lincoln OK-
245 AM CDT SAT MAR 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR Payne...Grady...south central
Kiowa...Oklahoma...southeastern Logan...southeastern Canadian...
southeastern Caddo...northwestern Cleveland...northwestern McClain...
northern Comanche and northwestern Lincoln Counties Until 315 AM
CDT....
AT 242 AM CDT, the leading edge of strong and gusty winds associated
with showers and isolated thunderstorms extended along a line
extending from near Lake Carl Blackwell to near The Village to near
Cyril to 7 miles north of Indiahoma, moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts 30 to 40 MPH...
Locations impacted include...
Oklahoma City, Norman, northern Lawton, Edmond, Moore, Midwest City,
Stillwater, Del City, Chickasha, Guthrie, Newcastle, Blanchard,
Yukon, Bethany, Mustang, Choctaw, Warr Acres, The Village, Tuttle and
Harrah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3616 9674 3548 9715 3478 9778 3457 9854
3471 9895 3489 9827 3559 9764 3616 9728
TIME...MOT...LOC 0742Z 285DEG 26KT 3611 9723 3558 9757 3488 9820 3472
9879
MAHALESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 658 AM CDT SAT MAR 23 2019 OKZ023-038-231230- Caddo OK-Comanche OK- 658 AM CDT SAT MAR 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR south central Caddo and northern Comanche Counties Until 730 AM CDT.... AT 657 AM CDT, a strong thunderstorm was located over southwestern Fort Sill, moving northeast at 50 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3458 9865 3467 9872 3498 9831 3474 9811 TIME...MOT...LOC 1157Z 238DEG 42KT 3465 9862 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 AM CDT SAT MAR 23 2019
OKZ037-038-044-231245-
Tillman OK-Cotton OK-Comanche OK-
711 AM CDT SAT MAR 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR east central Tillman...northern
Cotton and southeastern Comanche Counties Until 745 AM CDT....
AT 710 AM CDT, a strong thunderstorm was located near Chattanooga,
moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3442 9875 3474 9831 3450 9814 3446 9814
3430 9865
TIME...MOT...LOC 1210Z 236DEG 43KT 3437 9865
..speg.The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
28 hail, 1 flash flood. Local standard time, as filed.
Location based on radar data.
Some county roads are impassable.
Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812656, 812657, 812658, 812659, 812740, 812741, 812742, 812743, 812744, 812745, 812746, 812747, 812748, 812749, 812750, 812751, 812752, 812655, 812753, 812754, 812755, 812756, 812757, 812758, 812759, 812760, 812761, 812762, 812763.